What’s New in the Patient Safety World

June 2018

ISMP on Fire Risk from Skin Preps

 

 

Among our numerous columns on surgical fires, several have focused on the role of skin preps or ointments as fuels for such fires:

 

Surgical fires caused by skin preps and ointments also recently was highlighted in an ISMP Medication Safety Alert  (ISMP 2018). Over the years, ISMP’s MERP (Medical Error Reporting Program) has noted fires related to a number of substances, mostly flammable substances such as surgical skin preps containing alcohol or alcohol-containing iodophors; eye lubricants and ointments containing petrolatum; wound dressings containing tincture of benzoin or collodion; and skin numbing agents containing ethyl chloride. The latest alert, however, notes some new potentially flammable substances.

 

Gebauer’s Ethyl Chloride spray, which had been applied as a numbing agent to a patient’s big toe prior to a minor surgical procedure, was ignited when electrocautery was used during the procedure. There are warnings on the bottle, both in the form of a small icon of a flame on the front of the bottle and warning text on the side buried within dense text that it should never be used in the presence of an open flame or electrical cautery equipment. It’s certainly not surprising that such warnings were not heeded.

 

That is very reminiscent of the easily missed warning we have described in numerous columns about the 26-ml Chloraprep applicator as long ago as 2012 (see, for example, our January 10, 2017 Patient Safety Tip of the Week “The 26-ml Applicator Strikes Again!”). Indeed, the new ISMP report also includes yet another instance related to the 26-ml applicator.

 

The ISMP article goes on to mention past cases related to Gebauer’s Ethyl Chloride spray, LACRI-LUBE S.O.P. ocular lubricant (white petrolatum and mineral oil ophthalmic ointment), and tincture of benzoin.

 

As usual, the ISMP alert has excellent recommendations for reducing the risks of surgical fires related to such substances. First is taking inventory of such substances in multiple areas (not just OR’s but any procedural locations, including doctors’ offices, clinics, and ambulatory surgery units). Then the list should be evaluated to see whether safer alternatives are available.

 

Ensuring awareness of the risks should be a priority. This includes affixing ancillary labeling to the products where the manufacturer’s warnings are “not prominent or distinctive”, as in the case of the 26-ml Chloraprep applicator or the Gebauer’s Ethyl Chloride spray. The also emphasize selection of properly sized prefilled applicators of alcohol-based surgical skin prep solutions.

 

They also reiterate the other important aspects for prevention of surgical fires, including:

 

We’ve pointed out in our previous columns that there has been a shift over the years in the “setting” of surgical fires. They now occur more frequently in relatively “minor” surgeries like temporal artery biopsies, or removal of skin lesions or cosmetic procedures on the head/neck region. Two key factors contribute to that trend. One is that in such cases oxygen may be given in a “free” fashion (i.e. it may be delivered via nasal prongs or a face mask rather than via an endotracheal tube or otherwise secured airway). The other factor is a general cavalier attitude when doing “minor” cases and lack of attention to things like the risk of flammable substances as described in today’s column.

 

Surgical fires are “never events” that are fully preventable. But organizations need to ensure they have raised awareness, done appropriate training, discuss the fire risk during the pre-procedure huddle and/or surgical timeout, and do the things noted above.

 

 

Our prior columns on surgical fires:

 

 

 

 

References:

 

 

ISMP (Institute for Safe Medication Practices). Surgical fires caused by skin preps and ointments: Rare but dangerous and preventable. ISMP Medication Safety Alert! Acute Care Edition 2018; March 8, 2018

http://www.ismp.org/resources/surgical-fires-caused-skin-preps-and-ointments-rare-dangerous-and-preventable

 

 

 

 

Print “PDF version

 

 

 

 

 

 

 


 

http://www.patientsafetysolutions.com/

 

Home

 

Tip of the Week Archive

 

What’s New in the Patient Safety World Archive